Coroner’s warning over methadone take-away doses


A young man’s doctors and pharmacists attempted to appropriately limit his access to addictive medications before he died, finds coroner

A 31-year-old Hobart man who died in 2017 from mixed prescription drug toxicity on a background of advanced heart disease had been brought to the attention of local pharmacists as a declared drug seeker.

Doctors’ notes obtained for the coronial investigation revealed the man had a history of abusing prescription medication and that he was addicted to opioid-based painkillers.

He attended the emergency department on four occasions between 2010 and 2017 as a result of ingesting excessive medication – the last such incident relating to an accidental tramadol overdose.

The man’s treating doctors and dispensing pharmacists were aware of his “drug-seeking tendencies” and attempted to appropriately limit his access to addictive medications, Tasmanian Coroner Olivia McTaggart recently found.

Pharmaceutical Services Branch (PSB) records showed it received numerous reports from health practitioners from 2010 onwards, reporting incidents of his inappropriate drug seeking.

And on at least two occasions, circulars were generated by PSB and forwarded to pharmacists, Alcohol and Drug Services and his treating practitioners, notifying them that he was a declared drug seeker.

The day prior to his death, the man had an argument with his sister over access to his medication, which was usually stored by family members in a locked safe. Following this, she relented and provided him with all his medication, including Valium, mirtazapine, Endep and likely Endone.

Upon his death, toxicological testing revealed the presence of prescription medications fluvoxamine, tramadol, mirtazapine and diazepam and ibuprofen.

It also identified a toxic level of methadone in his blood, being a substance that had never been prescribed to him in Tasmania – ingestion of which was found to be the primary cause of death.

He was found to have illicitly obtained a take-away dose of methadone from another person and ingested it, with little tolerance to the substance.

While significant investigation efforts were made towards finding out who supplied the man with methadone, no determinations could be made.

“[His] death at a young age highlights the consequences of the misuse of prescribed takeaway doses of methadone,” said Coroner McTaggart.

“The methadone consumed by him causing his death must have been prescribed as a take-away dose by a doctor to a person participating in the methadone program.

“It is well-known that patients misuse the take-away dose system by selling their methadone take-away doses to other non-patients.”

She emphasised that the guidelines for the opioid pharmacotherapy program specify that take-away doses may only be prescribed once a patient is medically assessed as clinically stable, able to safeguard that medication and take it as prescribed.

“Although I cannot comment about whether the take-away dose was appropriately prescribed, it is pertinent to make the following comments directed at medical practitioners.

“Consistent departures from the guidelines by medical practitioners who inappropriately prescribe take-away doses increases the risk of harm and deaths in the community due to misuse and diversion,” said the coroner.

“If a doctor or pharmacist requires any information about appropriate prescribing of take-away doses of methadone, he or she should make contact with Alcohol and Drug Services.”

 

A second methadone case

In another investigation by the Coroner’s Court of Tasmania, finalised on the same day, a 56-year-old Hobart woman died of combined drug toxicity also involving methadone – this time combined with diazepam, amitriptyline and mirtazapine.

In 2001 the woman began the Tasmanian Opioid Pharmacotherapy Program (TOPP), involving regular dosing of methadone.

She had been last dispensed methadone in April 2017 after expressing a wish to “get clean” in time for her son’s wedding.

However she died five months later, in September 2017, with toxicological testing revealing the presence of methadone within the reported toxic range.

It was found she had unlawfully obtained a takeaway dose of another person’s methadone intended for oral consumption, and injected it intravenously.

“Despite attempts at rehabilitation, including in the months before her death, she was unable to overcome her addiction,” Coroner McTaggart stated.

Takeaway methadone being diverted or misused is a scenario encountered “far too frequently” by coroners, she added.

“The basic premises from the [TOPP] guidelines is that methadone patients should consume their daily doses under the close supervision of an accredited pharmacist, with takeaway doses being the exceptional deviation.”

Previous More evidence against hydroxychloroquine
Next The top ten

NOTICE: It can sometimes take awhile for comment submissions to go through, please be patient.

No Comment

Leave a reply